Interaction between antiretroviral boosters and corticosteroids can lead to development of Cushing's syndrome

An interaction between antiretroviral boosting agents and corticosteroids can lead to Cushing’s syndrome, according to French research published in the Journal of Antimicrobial Chemotherapy. Almost all the cases of Cushing’s syndrome identified among people with HIV were due to drug interactions between the boosting agents ritonavir or cobicistat and a corticosteroid. Moreover, the interaction was more likely to be serious among people with HIV than in HIV-negative individuals. Cushing’s syndrome sometimes emerged after only two weeks of taking the interacting medications.

“The co-administration of booster regimens with corticosteroids should be avoided,” write the authors. “If this is not possible, the antiretroviral therapy should be switched to an unboosted regimen…or the corticosteroid should be substituted to a more favourable one (i.e. bedomethasone and hydrocortisone).” The researchers also recommend that prescribers should consult the www.hiv-druginteractions.org website to help guide the choice of corticosteroid.

A potential interaction between the antiretroviral booster ritonavir and corticosteroids has been known about since 1999. Ritonavir, the newer booster cobicistat and corticosteroids are all metabolised using the CYP3A4 pathway in the liver. This can lead to steroid accumulation, adrenal suppression and finally Cushing’s syndrome, symptoms of which often include accumulation of fat in the chest, around the stomach and between the shoulders, and a round, puffy face. The syndrome can be serious if left untreated.

Glossary

syndrome

A group of symptoms and diseases that together are characteristic of a specific condition. AIDS is the characteristic syndrome of HIV.

 

drug interaction

When a person is taking more than one drug, and drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

interaction

When a person is taking more than one drug, and drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

boosting agent

Booster drugs are used to ‘boost’ the effects of protease inhibitors and some other antiretrovirals. Adding a small dose of a booster drug to an antiretroviral makes the liver break down the primary drug more slowly, which means that it stays in the body for longer times or at higher levels. Without the boosting agent, the prescribed dose of the primary drug would be ineffective.

oral

Refers to the mouth, for example a medicine taken by mouth.

Laure Peyro-Saint-Paul and colleagues analysed the French Pharmacovigilance Database (FPVD) to identify cases of Cushing’s syndrome among HIV-positive and HIV-negative individuals reported between 1996 (when ritonavir was first approved) and 2018. They especially wished to determine the frequency of interactions between antiretroviral boosters and corticosteroids leading to the development of Cushing’s syndrome. Other aims were to identify the type of corticosteroids involved in interaction and the severity of Cushing’s syndrome.

A total of 139 reports of Cushing’s syndrome were identified. A quarter (35 cases) involved people with HIV. In 34 of these cases, individuals were taking either ritonavir (n= 31) or cobicistat (n= 3). The most commonly involved corticosteroid was inhaled fluticasone (n = 28), followed by triamcinolone injected into the joints (n = 3) and oral budesonide (n = 2).

“The high proportion of strong inhibitors of CYP3A4 among cases revealed the unusual toxicity of the inhaled route of administration,” note the researchers. “The risk of drug-drug interactions with corticosteroids is often underestimated due to the misconception of minimal risk when the corticosteroid is administered via the inhaled, intra-articular or topical route.”

The average duration of co-administration of the interacting drugs and the onset of Cushing’s syndrome was nine months. However, cases emerged after only 14 days. “This drug-drug interaction can occur after a short exposure,” caution the investigators. “The seriousness of the Cushing’s syndrome occurring shortly after the co-administration of given corticosteroids and antiretroviral drugs can be explained by the pronounced magnitude of the drug-drug interaction.”

The remaining 104 cases of Cushing’s syndrome involved HIV-negative individuals. Seven of the cases were attributed to an interaction between a corticosteroid and a drug using the CYP3A4 pathway. The most commonly used corticosteroids were prednisone, inhaled fluticasone and oral prednisolone.

Cases of Cushing’s syndrome were serious in 86% of people living with HIV compared to 60% of the HIV-negative controls. The syndrome was less likely to resolve in people with HIV than the HIV-negative individuals (61% vs 75%).

The authors believe their findings are especially important given the ageing of the HIV-positive population. This means that an increasing number of individuals are taking several different types of medication to treat multiple medical conditions. In addition, a large number of people with HIV are current or past smokers and may therefore require an inhaled corticosteroid to treat chronic obstructive pulmonary disease (COPD) or asthma.

“Clinicians are reminded to be vigilant: drug-drug interactions with ritonavir are well known, but drug-drug interactions with cobicistat are presently not stated by the manufacturer (only a precaution is mentioned),” conclude the investigators. “This report should lead to a notification in the Summary of Product Characteristics of cobicistat from ‘precaution’ to ‘contraindication.’”

References

Peyro-Saint-Paul L et al. Cushing’s syndrome due to interaction between ritonavir and cobicistat and corticosteroids: a case-control study in the French Pharmacovigilance Database. J Antimicrob Chemother, online edition, https://doi:10.1093/jac/dkz324, 2019.